Blizzard, Kittson
- When
- February 8, 8:50 PM CST to February 9, 6:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- ASOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Late in the evening of the 8th, a cold front was located along a line from the Turtle Mountains to just east of Bismarck (ND). By Saturday morning (9th), the front had moved into Minnesota, along a line from near Baudette to Detroit Lakes.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the evening of the 8th, a cold front was located along a line from the Turtle Mountains to just east of Bismarck (ND). By Saturday morning (9th), the front had moved into Minnesota, along a line from near Baudette to Detroit Lakes. Very little snow fell as the front moved through, as most locations reported an inch or less. However, north to northwest winds gusted from 45 to 55 mph behind the front, causing ground blizzard conditions in open country with wind chills from 25 below to 40 below zero. Snow plows were pulled in many areas, and some school events were cancelled. Interstate 94 was closed from Moorhead to Fergus Falls, U.S. Highway 2 was closed from East Grand Forks to Crookston, and U.S. Highway 75 was closed in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 8, 2:49 PM CST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CST FRI FEB 8 2008
.SHORT TERM...CHALLENGE DEALS WITH HEADLINES...POSSIBLE BLIZZARD
CONDITIONS. 12Z MODELS INITIALIZED WITH MINIMAL ERRORS. MODELS
SIMILAR WITH UNFOLDING SCENARIO...WITH GFS/ECMWF A BIT STRONGER.
WILL LEAN TOWARD MOST CONSISTENT GFS/ECMWF. TIMING IS A BIT
SLOWER...AND THAT WILL BE THE MAIN CHANGE TO FORECAST THINKING.
GIVEN CURRENT OBS AND MODEL GUIDANCE...EXPECT COLD FRONT TO BE
ENTERING THE W FA JUST BEFORE 06Z...VALLEY BY 09Z...AND E FA BY
12Z. STRONG WIND INDICATORS REMAIN IDEAL. STRONG COLD AIR
ADVECTION WILL BE PRESENT THROUGH MID-DAY ON SATURDAY AS 850MB
TEMPS DROP 26 DEGREES IN 12 HOURS. 925MB-850MB WINDS WILL BE
UNIDIRECTIONAL AT 45KTS-55KTS THROUGH MID-DAY SATURDAY. 15MB/6HR
PRESSURE RISE MAXIMUM WILL PROPAGATE ACROSS THE FA FROM W-E ON
SAT. THINK STRONGEST CORE (50KNTS-55KTS) OF 850MB WINDS WILL BE
ACROSS THE W FA...45KT-50KT SPEEDS OVER THE VALLEY...40KT-45KT
SPEEDS E OF THE VALLEY. EXPECT RAPID INCREASE IN SPEEDS WITH FROPA
AND STRONG GUSTS. THE GUSTS SHOULD REMAIN...AND THINK SUSTAINED
WIND SPEEDS WILL MAXIMIZE WITH PASSAGE OF MAXIMUM PRESSURE RISE
(SAT MORNING/EARLY AFTERNOON). WILL MAINTAIN 30-40MPH SUSTAINED
WINDS WITH GUSTS TO 50 MPH (25-35MPH WITH GUSTS TO 45MPH EAST OF
THE VALLEY). FROPA SHOULD BE ACCOMPANIED BY A BAND OF AT LEAST
MODERATE (POSSIBLY HEAVY) SNOWFALL. CURRENT CANADIAN RADAR
INDICATES A BAND OF SNOWFALL ASSOCIATED WITH FRONT...AND
STRENGTHENING. MODELS INDICATE LOW-MID LEVEL FRONTOGENESIS
ASSOCIATED WITH THE FRONT TO STRENGTHEN A BIT MORE. MODELS ALSO
INDICATE WEAK 700MB CAPE JUST AHEAD OF THE FRONT...SO THINK A
BRIEF (2-3 HOUR) PERIOD OF MODERATE TO HEAVY SNOWFALL LIKELY. WILL
GO WITH 1-3 INCHES NEW SNOWFALL GIVEN FAST PROPAGATION. 2 OR 3
INCHES OF SNOW IN 1-3 HOURS COMBINED WITH WINDY CONDITIONS WOULD
CAUSE NEAR BLIZZARD CONDITIONS.
SYSTEM IS STILL DEVELOPING AND CROSSING THE ROCKIES AT THIS TIME.
ALTHOUGH CONFIDENCE WITH THE SYSTEM IS FAIRLY STRONG...SOME
QUESTIONS ABOUT WIND SPEEDS ALOFT...SNOW AMTS...AND TIMING/PATH OF
MAXIMUM PRESSURE RISE STILL REMAIN. MOST CONFIDENT GOING WITH
BLIZZARD WARNING ACROSS A DVL TO VALLEY CITY CORRIDOR AND WILL
ISSUE. THIS AREA RECEIVED MOST SNOWFALL THIS PAST WEEK (3-6
INCHES) AND STRONGEST CORE OF 850MB WIND SPEEDS WILL BE ACROSS
THIS AREA. WILL KEEP REMAINDER OF BLIZZARD WATCH. WOULD LIKE TO
SEE SYSTEM CROSS THE ROCKIES AND DEVELOP FOR ANOTHER FEW HOURS IN
ORDER TO GAIN SOME ADDITIONAL CONFIDENCE. ALSO...WOULD LIKE TO SEE
HOW SNOW BAND DEVELOPS...AS THIS WILL BE A LIKELY INDICATOR FOR
BLIZZARD WARNING VS. WINTER WX ADVISORY CONDITIONS FOR LOCATIONS
WHICH HAVE RECEIVED LITTLE OR NO SNOWFALL (S VALLEY INTO WC MN)
THIS PAST WEEK. A DECISION ABOUT WHAT TO DO WITH THIS WATCH SHOULD
BE MADE BY THIS EVENING. WILL ISSUE A WINTER WX ADVISORY ACROSS
THE FAR EASTERN FA. MODERATE TO HEAVY BAND OF SNOW ALONG WITH
INCREASING WINDS WILL CAUSE SOME VSBY PROBLEMS...AND WIND CHILL
VALUES WILL REACH ADVISORY CRITERIA ON SATURDAY.
DANGEROUS WIND CHILL VALUES BELOW -40F ARE AN ADDITIONAL CONCERN
INTO SATURDAY/SATURDAY NIGHT. WILL MENTION THIS IN THE
PRODUCTS...BUT WANT TO KEEP BLIZZARD THE MAIN FOCUS OF HEADLINES
(WILL NOT ISSUE ADDITIONAL WIND CHILL HEADLINES AT THIS TIME).
HIGH PRESSURE MOVES ACROSS THE FA ON SUNDAY...TEMPERATURES BELOW
NORMAL. NEXT CHANCE FOR SNOW SUNDAY NIGHT AND INTO MONDAY AS NEXT
SYSTEM PASSES THROUGH. AT THIS TIME...MAYBE A COUPLE INCHES NEW
SNOWFALL EXPECTED.
.LONG TERM (TUE-FRI)...LONG RANGE MODELS SHOW SIMILAR TRANSITION
FROM A MORE ZONAL 500MB FLOW TO MORE AMPLIFICATION BY THE END OF
THE EXTENDED FORECAST...BUT DO HAVE SOME TIMING DIFFERENCES ON
TROF PASSAGES. INITIAL 500MB TROF AND SURFACE FRONT PASS ON
TUE...SO KEPT CHANCE FOR SNOW IN THE FORECAST. WITH MORE
SHORTWAVES MOVING THROUGH THE UPPER LEVEL FLOW AND RAPID SURFACE
SYSTEM TRANSITIONS...COULD SEE ANOTHER CHANCE OF SNOW ON WED AND
WED NIGHT. THEN...A SURFACE HIGH DOMINATES MUCH OF THE REMAINDER
OF THE WORK WEEK...SO KEPT FORECAST DRY. AS FAR AS TEMPS...LOOK
FOR THEM TO MODERATE TO NEAR NORMAL.
&&
.AVIATION...THE MIXED BAG OF CIGS AND VSBYS FROM IFR TO VFR
EXPECTED TO REMAIN THROUGH REMAINDER OF DAYLIGHT HOURS...AS LIGHT
AND VARIABLE WINDS AND WARM AIR ADVECTION AHEAD OF CLIPPER SYSTEM
PREVENT SCOURING OUT OF BOTH CLOUDS AND FOG. WITH COLD FRONTAL
PASSAGE EXPECTED IN THE VALLEY AROUND 06Z AND IN KBJI AROUND
12Z... QUICKLY DROPPED CONDITIONS TO IFR DUE TO SN AND BLSN. WINDS
WILL INCREASE GREATLY...WITH GUSTS OVER 30KTS ANTICIPATED ONCE THE
FRONT PASSES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
AFTERNOON FOR NDZ008-016-027-029-030-039-049-052-053.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 6 PM CST SATURDAY
FOR NDZ006-007-014-015-024-026-028-038-054.
MN...BLIZZARD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
AFTERNOON FOR MNZ001>004-007-029.
BLIZZARD WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
MNZ005-008-013>016-022-023-027-028-030-031-040.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SATURDAY FOR
MNZ006-009-017-024-032.
&&
TG/NGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CST FRI FEB 8 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CST FRI FEB 8 2008 ...A BLIZZARD WATCH IS IN EFFECT FROM 6 PM TONIGHT TO 6 PM SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT MAIN PROBLEM WILL BE STRONG NORTHWEST WINDS. THE WINDS COMBINED WITH NEW SNOW AND LOOSE SNOW FROM PREVIOUS SNOW EVENTS WILL MAKE FOR HAZARDOUS CONDITIONS STARTING LATE THIS EVENING. ONLY AN INCH OR TWO OF LIGHT SNOW WILL FALL AHEAD OF AN ARCTIC COLD FRONT THIS EVENING. NORTHWEST WINDS MAY GUST OVER 40 MPH LATER TONIGHT AND SATURDAY FOLLOWING FRONTAL PASSAGE. THE WOODED AREAS OF NORTH CENTRAL MINNESOTA ARE NOT IN THE WATCH. THE COMBINATION OF LOOSE SNOW ON THE GROUND AND WINDY CONDITIONS ARE EXPECTED TO CREATE BLIZZARD CONDITIONS. BLIZZARD CONDITIONS TYPICALLY CREATE ZERO VISIBILITIES ESPECIALLY IN RURAL AREAS. ALSO ARCTIC AIR WILL MOVE OUT OF CANADA AND CREATE WIND CHILL TEMPERATURES WILL MOVE INTO THE 20 TO 40 BELOW ZERO RANGE BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BLIZZARD CONDITIONS FROM FRIDAY NIGHT WILL CONTINUE INTO SATURDAY WITH STRONG NORTHWEST WINDS. WINDS ARE EXPECTED TO DECREASE SATURDAY NIGHT AND VISIBILITIES SHOULD IMPROVE. HOWEVER WITH ARCTIC AIR IN PLACE...WIND CHILL TEMPERATURES WILL LIKELY BE IN THE 30 TO 50 BELOW RANGE. SO WIND CHILL ADVISORIES OR WARNINGS WILL PROBABLY BE NEEDED SATURDAY NIGHT AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
9 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81103, 81104, 81105, 81106, 81107, 81108, 81109, 81110, 81111.